You are here

Can't live like this!

Categories:

Hi all. I have been on Gleevec since 2016, a short stint on Sprycel which cause terrible pain in my calves.  For the past year I have had the electrical pain others have discussed from the Gleevec. Oncologist says it may happen in the beginning but then dissipates .  OMG, my side, under my rib, now my neck!  I have tried every over the counter pain relief cream, cbd cream, read a post on the forum about fibromyalgia and tried a cream for that, but it is unrelenting!!  I have an appointment with a doc who is certified in medical THC in two weeks and hope that I can use it and it helps.  I take vits and minerals, bit d3, cal/mag. Also take cymbals and valium. The pain and the depression is difficult to deal with. Any thoughts, suggestions would be helpful and appreciated!!

Hi. Sounds like you have case for trying one of the other TKIs to me - possibly nilotinib as you have had an issue with dasatinib. Best bet would be to see a CML centre of excellence if you can access one. Where are you based, and is your consultant a general haematologist or a CML specialist?

 

Thanks for responding. I have been on Gleevec. I see a leukemia doc at Sloan Kettering in NYC. As I stated he believes that these side effects happen when beginning TKIs but says this dissipates. From what I read on the forum it seems like all the TKI meds have these side effects. Don’t know what to do.

Sorry to hear you feel so bad. I think we all have moments but if it’s consistent then it’s an issue. I’d recommend trying Tasigna (Nilotinib) as it’s based on Imatinib so its structured similar and seeing as you didn’t mention you had issues on that this could be a safe bet.

I hope you get better soon.

Hi

Is your BCR-ABL OK, preferably below 0.1%? If the imatinib (Gleevec) bone pain side effects are still with you after 3 years it is time for a discussion on a change of TKI. CML is not a common condition and for issues like yours it is best if you can see a specialist who deals with many CML patients, rather than a haematologist who covers CML at a district hospital. Perhaps some of the stateside folk on here can make a suggestion?  I'm in UK so don't know about the best places in USA.

Thanks for your response. My numbers are not detectable since May 2020 and before that they were very low 0.002. My oncologist at Sloan Kettering Cancer hospital in NYC is a leukemia doctor. He has said the pain is not from the Gleevec. It is my understanding that all TKI meds cause the muscle and bone pain. 
I am hoping to obtain approval for medical marijuana which I have read helps with cancer pain. How is this dealt with in your area?

Thanks for your response. My numbers are not detectable since May 2020 and before that they were very low 0.002. My oncologist at Sloan Kettering Cancer hospital in NYC is a leukemia doctor. He has said the pain is not from the Gleevec. It is my understanding that all TKI meds cause the muscle and bone pain. 
I am hoping to obtain approval for medical marijuana which I have read helps with cancer pain. How is this dealt with in your area?

I assume you are on 400mg Imatinib (Gleevec) daily. If that is right I would suggest to your doctor as you have such a good response that you reduce the dose to 200mg and see if that helps with the bone pain. You would need monthly BCR-ABL checks to make sure the BCR-ABl did not creep up. Bone pain as a side effect of imatinib normally clears up inside 8-12 weeks of starting the meds. If it improves on a lower dose that proves it is an imatinib related  issue. Hope that helps.

Consultants have a mantra that goes, "you cannot blame imatinib for all of your ills". I accepted that the side-effects from imatinib were the cost of achieving a cytogenetics response. However, the very day I changed to dasatinib all of the cramps disappeared immediately together with a series of other issues.

Hi. Yes I am going to have that conversation with him regarding lowering the dose! Although that does frighten me a bit, but I guess we could always go up again. Thank you for your help!

You are so right! I have read that all TKI meds have this issue but I imagine that they affect each of us differently. I will have that discussion with him!  I am so happy for you in that all the issues you had are gone!!